Illinois, 2023Winter Storm in Illinois, March 24 to 25, 2023
March 24 to 25, 2023 · NWS DVN · 5 events in 5 counties and zones
A strong winter storm brought moderate to heavy snow to portions of eastern Iowa and northwest Illinois late Friday night and early Saturday morning. Precipitation began as rain that quickly changed over to snow early Saturday.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong winter storm brought moderate to heavy snow to portions of eastern Iowa and northwest Illinois late Friday night and early Saturday morning. Precipitation began as rain that quickly changed over to snow early Saturday. Heavy wet snow fell east of a line from Fairfield, to Iowa City and Dubuque, and generally north of a line from Burlington, Iowa to Galesburg, Illinois. The heaviest snowfall amounts between 8 and 12 inches fell from extreme eastern Iowa in Cedar, Scott, and Clinton counties, to Carroll, Jo Daviess, and Stephenson counties in Illinois. This heavy snow caused numerous accidents and downed several tree branches due to the weight of the snow.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Mar 24, 8:08 PM CST, 3 hours 22 minutes earlier.
Area forecast discussion, Mar 24, 8:08 PM CST, 3 hours 22 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
908 PM CDT Fri Mar 24 2023
.UPDATE...
Issued at 906 PM CDT Fri Mar 24 2023
Quick secondary update on headlines. Chicago has added LaSalle
county, and given the forecast and layout of headlines, I've added
Putnam to fill a visual hole in the hazard map.
Again, for us, it looks like our highest totals will be in
Whiteside and adjacent sections of Carroll County.
UPDATE Issued at 841 PM CDT Fri Mar 24 2023
The arc of rainfall lifting northward continues to slowly lift
north. This is handled well by the short term guidance, showing
light qpf falling through 06z tonight. However, models are showing
a rapid transition to snow in that axis, especially near the Quad
Cities and northeast by 06z. While that seems aggressive, there is
notable dry low level air in north central Illinois, with a pocket
of lower to mid 20s dewpoints in the vicinity of Rockford. The
small reservoir of drier air, is already allowing for a ice
pellet mix near Aurora via MPING reports. Thus, at least a mix
should be in place from the Quad Cities northeast well before the
time of maximum lift.
Regarding the period of maximum lift, with the deformation zone in
the 09z through 14z time frame, there is an indication that a
short period of very deep dendritic growth of 3-5 kft is possible,
along with the HRRR suggestion of thunder. I do think the Kuchera
accumulations are too bullish in lacking the compression of such
wet snow on warm ground, but the dendritic growth may allow for at
least an hour of 2+ inch per hour snowfall rates in the advisory
counties. The best signal for a longer duration of these rates is
in Whiteside and southeast Carroll counties. So, it's posssible
should these trends develop, a overnight upgrade to a warning
could occur with amounts potentially in the 5-10 range there.
No changes on headlines this evening.
ERVIN
&&
.SYNOPSIS...
Issued at 309 PM CDT Fri Mar 24 2023
18z surface data has low pressure in southeast Oklahoma with a
frontal boundary into southern Missouri while high pressure was over
the Great Lakes. Dew points were in the 20s across the Great Lakes
and into the central and northern Plains with 30s and 40s from the
Ohio Valley into the southern Plains.
&&
.SHORT TERM...(This evening through Saturday)
Issued at 309 PM CDT Fri Mar 24 2023
The current winter weather headlines have been expanded south and
east.
Dry air from the high over the Great Lakes will keep dry conditions
until almost sunset across the area. Around sunset rain from the
storm system will slowly move into the southern areas and expand
northward through midnight.
After midnight the rain will cool the atmosphere and force the rain
over to all snow in roughly a two hour period; the most likely time
frame being 2 to 4 AM.
The snow will be a very wet type and initially will melt on contact
with the warm ground and roads. However toward sunrise snowfall
rates are expected to increase to 1-1.5 inches per hour. Once this
snowfall rate occurs snow will begin to accumulate on grassy
surfaces. A slushy accumulation on the roads is expected as roadway
temperatures cool. Bridges and overpasses will have the best chances
of becoming slick and snow covered.
The snow will end from west to east Saturday morning with dry
conditions Saturday afternoon.
As for snowfall amounts there has been a slight shift to the east
with the axis of the heaviest snow. Additionally there will be sharp
gradients on the western and eastern edges of the snow axis.
The axis of the heaviest snow currently looks to be from just east
of the Quad Cities, through Sterling, IL and a little east of
Rockford, IL.
Amounts in the advisory area look to be 3-6 inches east of the
Mississippi and generally north of I-80. South of I-80 and west of
the Mississippi amounts of 1 to 3 inches are expected.
.LONG TERM...(Saturday night through Friday)
Issued at 309 PM CDT Fri Mar 24 2023
Cooler than normal through mid-week then above normal temperatures
with a significant storm system.
Saturday night
Assessment...high confidence
Quiet, dry and chilly conditions will be seen as high pressure moves
through the Midwest.
Sunday through Monday night
Assessment...medium to high confidence
An upper level disturbance followed by a weak storm system will move
through the area. The disturbance will bring some light snow or a
rain/snow mix to the area on Sunday. The weak storm system is
forecast to bring a rain/snow mix to the area Sunday night
followed by rain Monday into Monday night.
Right now the model consensus has slight chance pops Sunday, chance
pops Sunday night into Monday and then slight chance pops Monday
night.
Snow accumulations for either event look to be a dusting. At the
very worst localized 1 inch amounts are possible.
Tuesday/Tuesday night
Assessment...high confidence
Quiet, dry but cooler than normal conditions will be seen as high
pressure quickly moves through the Midwest. Attention then turns to
the significant storm system.
Wednesday through Friday
Assessment...high confidence on a storm system. Medium confidence
on timing
The global models bring a significant storm system through the area
and suggest that it will arrive in two parts; the first Wednesday
into Wednesday night and the second Thursday into Friday.
From a big picture view the two separate systems will pull much
warmer air into the area. The precipitation type looks to be all
rain with the warm air over the area and a potential for
thunderstorms. Temperatures will be slightly below normal on
Wednesday but will climb to above normal by Friday.
Right now the model consensus has slight chance to chance pops
Wednesday, chance pops Wednesday night and Friday with likely pops
Thursday and Thursday night.
Overall rainfall looks to be light to moderate but could be locally
heavy from thunderstorms.
&&
.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 616 PM CDT Fri Mar 24 2023
MVFR conditions will rapidly advance over southeast Iowa and
northwest Illinois this evening, as rain spreads northward. This
rain will likely reach CID and DBQ by mid to late evening, as it
changes to wet snow there on arrival. There will be a period of
poor flying weather for southeast Iowa through Illinois tonight
through mid morning Saturday, a wet snow and rain system brings
IFR conditions, possibly LIFR in moderate rain, and for a time,
potentially heavy wet snow in the 08z to 14z time period. Winds
will be east this evening, then trend north overnight, but are not
expected to be strong. A trend towards VFR is expected as the
system moves away from the area Saturday between 14z west and 18z
along the Mississippi River. Farther west, from CID to DBQ, this
improvement will occur early, and there is some potential that
those areas remain VFR and dry through the event.
&&
.HYDROLOGY...
Issued at 903 PM CDT Fri Mar 24 2023
Have issued a Flood Watch for Moline and Joslin on the lower Rock
River basin. Still 48+ hrs away but given western shift to
heavier qpf axis now projected over the basin owing to moderate
confidence at this range to go ahead and issue. Still, uncertainty
in how much of the qpf falls as rain versus snow with influence on
runoff. The Flood Watch also remains in effect for La Moine River
near Colmar.
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Winter Weather Advisory from 4 AM to 1 PM CDT Saturday for
Clinton-Jackson-Scott.
IL...Winter Weather Advisory from 4 AM to 1 PM CDT Saturday for
Bureau-Carroll-Henry IL-Jo Daviess-Mercer-Putnam-Rock
Island-Stephenson-Whiteside.
MO...NONE.
&&
UPDATE...Ervin
SYNOPSIS...08
SHORT TERM...08
LONG TERM...08
AVIATION...Ervin
HYDROLOGY...McClureHazardous weather outlook, Mar 24, 8:47 PM CST, 2 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
947 PM CDT Fri Mar 24 2023
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-260300-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
947 PM CDT Fri Mar 24 2023
This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.
.DAY ONE...TONIGHT
Rain will mix with, then change to heavy wet snow overnight. A
Winter Weather Advisory has been issued for areas near Quad
Cities and northeast. Please see the Winter Weather Advisory for
more details on accumulations.
The main impact will be during the time snow is falling, when wet
roads and slush covered roads are expected between 2 AM and Noon
Saturday. Visibility will be low at times in heavy snow rates that
could briefly reach 2 inches per hour. Despite the heavy snow,
most accumulation is expected on grassy and elevated surfaces.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
Accumulating wet snow will continue after sunrise Saturday
morning, with snow coming to an end by the late morning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today or tonight. However,
reports of snow accumulation of an inch or greater would be
appreciated.
Ervin/JTS
Winter Storm, Jo Daviess
- When
- March 24, 11:30 PM CST to March 25, 10:40 AM CST
- Where
- Jo Daviess forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.366, -90.212 (the zone’s center; the record gives no point)
Trained spotters, Cocorahs, and numerous public reports showed 8 to 17 inches of heavy wet snow fell early in the morning March 25th. This heavy snow caused dangerous travel early in the day, and brought down numerous tree branches. The heaviest snow fell over eastern Jo Daviess County.
Winter Storm, Stephenson
- When
- March 24, 11:30 PM CST to March 25, 11:50 AM CST
- Where
- Stephenson forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.352, -89.662 (the zone’s center; the record gives no point)
Trained spotters, Cocorahs, and numerous public reports showed 8 to 17 inches of heavy wet snow fell early in the morning March 25th. This heavy snow caused dangerous travel early in the day, and brought down numerous tree branches. The heaviest snow fell over western Stephenson County.
Winter Storm, Carroll
- When
- March 25, 12:30 AM CST to 10:40 AM CST
- Where
- Carroll forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.069, -89.934 (the zone’s center; the record gives no point)
Trained spotters, Cocorahs, and numerous public reports showed 8 to 15 inches of heavy wet snow fell early in the morning March 25th. This heavy snow caused dangerous travel early in the day, and brought down numerous tree branches. The heaviest snow fell over north central Carroll County.
Winter Storm, Rock Island
- When
- March 25, 1:00 AM CST to 9:30 AM CST
- Where
- Rock Island forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.467, -90.567 (the zone’s center; the record gives no point)
Trained spotters, Cocorahs, and numerous public reports showed 5 to 8 inches of heavy wet snow fell early in the morning March 25th. This heavy snow caused dangerous travel early in the day, and brought down numerous tree branches.
Winter Storm, Whiteside
- When
- March 25, 1:00 AM CST to 9:30 AM CST
- Where
- Whiteside forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.756, -89.914 (the zone’s center; the record gives no point)
Trained spotters, Cocorahs, and numerous public reports showed 3 to 8 inches of heavy wet snow fell early in the morning March 25th. This heavy snow caused dangerous travel early in the day, and brought down numerous tree branches. The heaviest snow fell over western Whiteside County.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flood in Mississippi, March 24, 202320 deaths · 170 injured · $112 million · EF4 · 11 events
- Tornadoes and Flash Flooding in Mississippi, March 24, 20232 deaths · 56 injured · $81 million · EF3 · 30 events
- Tornadoes and Damaging Winds in Alabama, March 24 to 25, 20231 death · $27 million · EF2 · 63 events
- Rip Currents in Puerto Rico, March 24, 20232 deaths · 2 injured · 2 events
- Flash Flooding and Flooding in Missouri, March 24 to 27, 20231 death · $40,000 · 7 events
- Rip Current in Florida, March 24, 20231 death · 1 event
- Tornadoes and Hail in Texas, March 24 to 27, 20235 injured · $335,000 · EF1 · 18 events
- Tornado and Flash Flood in Tennessee, March 24, 2023$269,000 · EF1 · 10 events
- Tornadoes in Tennessee, March 24, 2023EF2 · 2 events
- Damaging Winds in Tennessee, March 24, 20231 injured · $246,000 · 70 kt wind · 12 events
- Flood and High Wind in Ohio, March 24 to 25, 2023$135,000 · 52 kt wind · 6 events
- Damaging Winds in West Virginia, March 24, 2023$45,000 · 70 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1083426, 1083427, 1083425, 1083422, 1083423.